Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 6, NWS Midland/Odessa, TX

February 27, 201811 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Feb 27, 2018, 2:01 PM CST for 11 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Feb 28, 2018, 2:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2018, 2:01 PM CST (20:01 UTC)
In effect from
Feb 28, 2018, 2:00 PM CST
Expired
Feb 28, 2018, 8:00 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS74 KMAF 272001
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
201 PM CST Tue Feb 27 2018

...HIGH WIND WARNING HAS BEEN ISSUED FOR WEDNESDAY FOR THE 
GUADALUPE MOUNTAINS AND CULBERSON COUNTY...

...WIND ADVISORY HAS BEEN ISSUED FOR WEDNESDAY FOR THE MOST OF 
THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND MUCH OF THE PERMIAN 
BASIN...

.As a strong jet stream and an associated Pacific front passes
west winds will become strong. Winds will increase as early as 
mid morning across the far west and then in the afternoon when 
the Pacific front moves through.

NMZ027-TXZ057-258-281100-
/O.UPG.KMAF.HW.A.0007.180228T1500Z-180301T0200Z/
/O.NEW.KMAF.HW.W.0008.180228T1500Z-180301T0300Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
201 PM CST Tue Feb 27 2018 /101 PM MST Tue Feb 27 2018/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 9 PM
CST /8 PM MST/ WEDNESDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 9 AM CST /8 AM MST/ to 9 PM
CST /8 PM MST/ Wednesday. The High Wind Watch is no longer in
effect. 

* TIMING...Mid Wednesday morning until early evening.

* WINDS...West 35 to 50 mph with gusts to around 60 to 65 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  low flying aircraft may experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-074-080-081-
281100-
/O.NEW.KMAF.WI.Y.0006.180228T2000Z-180301T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Davis/Apache Mountains Area-Marfa Plateau-Big Bend Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, 
Alpine, Fort Davis, Marfa, Big Bend NP, and Marathon
201 PM CST Tue Feb 27 2018 /101 PM MST Tue Feb 27 2018/

...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ TO 8 PM CST
/7 PM MST/ WEDNESDAY...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 2 PM CST /1 PM MST/ to 8 PM CST
/7 PM MST/ Wednesday. 

* TIMING...Wednesday afternoon through early evening.

* WINDS...West 25 to 35 mph with gusts as high as 50 mph. 

* IMPACTS...High profile vehicle may be hard to control. Light
  objects and lawn furniture maybe blown around. Lowered
  visibility in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. 

&&

$$
2 follow-up statements
486 
WWUS74 KMAF 281007
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
407 AM CST Wed Feb 28 2018

...HIGH WIND WARNING HAS BEEN ISSUED FOR WEDNESDAY FOR THE
GUADALUPE MOUNTAINS AND CULBERSON COUNTY...

...WIND ADVISORY HAS BEEN ISSUED FOR WEDNESDAY FOR THE MOST OF
THE TRANS PECOS...SOUTHEAST NEW MEXICO...AND MOST OF THE PERMIAN 
BASIN...

.As a strong jet stream and an associated Pacific front passes
west winds will become strong. Winds will increase as early as
mid morning across the far west and then in the afternoon when
the Pacific front moves through.

NMZ027-TXZ057-258-281815-
/O.CON.KMAF.HW.W.0008.180228T1500Z-180301T0300Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
407 AM CST Wed Feb 28 2018 /307 AM MST Wed Feb 28 2018/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/
THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* TIMING...Mid morning until early evening.

* WINDS...West 35 to 50 mph with gusts to around 65 to 70 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  low flying aircraft may experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is
expected.

&&

$$

TXZ068-075-281815-
/O.EXA.KMAF.WI.Y.0006.180228T2000Z-180301T0200Z/
Crane-Pecos-
Including the cities of Crane and Fort Stockton
407 AM CST Wed Feb 28 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CST
THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 8 PM CST
this evening. 

* TIMING...This afternoon through early evening.

* WINDS...West 25 to 35 mph with gusts as high as 50 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  objects and lawn furniture maybe blown around. Lowered 
  visibility in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-074-080-081-
281815-
/O.CON.KMAF.WI.Y.0006.180228T2000Z-180301T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Davis/Apache Mountains Area-Marfa Plateau-Big Bend Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, 
Alpine, Fort Davis, Marfa, Big Bend NP, and Marathon
407 AM CST Wed Feb 28 2018 /307 AM MST Wed Feb 28 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM CST /1 PM MST/ THIS
AFTERNOON TO 8 PM CST /7 PM MST/ THIS EVENING...

* TIMING...This afternoon through early evening.

* WINDS...West 25 to 35 mph with gusts as high as 50 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  objects and lawn furniture maybe blown around. Lowered 
  visibility in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected.

&&

$$
203 
WWUS74 KMAF 282024
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
224 PM CST Wed Feb 28 2018

...HIGH WIND WARNING CONTINUES FOR THE GUADALUPE MOUNTAINS AND 
CULBERSON COUNTY...

...WIND ADVISORY CONTINUES FOR THE MOST OF THE TRANS 
PECOS...SOUTHEAST NEW MEXICO...AND MOST OF THE PERMIAN BASIN...

.As a strong jet stream and an associated Pacific front passes, 
west winds will become strong. The strong winds will overspread
the plains through this afternoon, with windy to very windy
conditions expected across much of the area through early this
evening.

NMZ027-TXZ057-258-010300-
/O.CON.KMAF.HW.W.0008.000000T0000Z-180301T0300Z/
Guadalupe Mountains of Eddy County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
224 PM CST Wed Feb 28 2018 /124 PM MST Wed Feb 28 2018/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* TIMING...Through early evening.

* WINDS...West 35 to 50 mph with gusts to around 65 to 70 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  low flying aircraft may experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is occurring
or expected.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-068-074-075-080-
081-010200-
/O.CON.KMAF.WI.Y.0006.000000T0000Z-180301T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Marfa Plateau-
Big Bend Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, 
Crane, Alpine, Fort Davis, Fort Stockton, Marfa, Big Bend NP, 
and Marathon
224 PM CST Wed Feb 28 2018 /124 PM MST Wed Feb 28 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

* TIMING...Through early evening.

* WINDS...West 25 to 35 mph with gusts as high as 50 mph.

* IMPACTS...High profile vehicle may be hard to control. Light 
  objects and lawn furniture maybe blown around. Lowered 
  visibility in blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are occurring or
expected. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 27, 11:18 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 27, 11:18 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued By National Weather Service El Paso TX
1118 AM CST Tue Feb 27 2018

.AVIATION...
Expect VFR conditions through period with generally SCT-BKN150-200
through 06Z then FEW-SCT070 BKN150-200 along with isolated -SHRA
possible mainly along and south of a KMAF-KPEQ line through 12Z. A
cold front will be moving through the region after 06Z as well with
winds shifting from the SW at 5-15KTS to the W to NW at all
terminals by about 12Z and increase to 15-25G35KTS by end of TAF
period.

&&

.PREV DISCUSSION... /issued 413 AM CST Tue Feb 27 2018/

.DISCUSSION...

Low level moisture has returned quite significantly overnight
given the single digit dewpoints we saw just yesterday. Strong
southeasterly surface flow is bringing up low clouds across the
eastern Permian Basin with some showers even noted across the
middle Rio Grande. Surface pressure falls ahead of a strong upper
level system over CA will continue to induce lee troughing across
the area. Mid and upper level moisture will increase across the
area today bringing with it fairly thick high cloud cover. This
won't be enough, however, to keep temperatures from rising a good
10 degrees above normal as winds veer to the SW over much of the
region. Elevated fire weather conditions are possible mainly west
of the Pecos River where rh's are lowest and winds strongest.

The upper trough moves closer and becomes positively tilted as we
head into early Wednesday. A few showers will be possible across the
Big Bend and Lower Trans Pecos during this time as a weak mid level
disturbance passes overhead. Latest model runs have slowed this
system as it moves across NM during the day Wednesday. This will
likely delay the onset of strong winds for much of the area until
later in the day. With the approach of a mid level speed max,
winds will pick up first late morning in the Guadalupe Mountains
and SE NM where a High Wind Watch is already in effect. Winds may
not increase across the rest of the area until late afternoon with
the passage of the Pacific front. Confidence in duration of the
strong winds is not enough to include a High Wind Watch further
east at this time. On a side note, the ECMWF's latest run is
showing much less in the way of wind with this system as it brings
it through too late in the day for any appreciable mixing. There
remains a possibility of virga Wednesday afternoon which could
enhance the wind gust potential at the surface. Nonetheless, we
expect areas of blowing dust and possibly wind advisories to be
issued across portions area.

A cold front will push across the area Thursday following the
passage of the upper trough. Temperatures should fall below normal
briefly Thursday before southerly flow and warm conditions return by
the end of the week.

&&

FIRE WEATHER... Expect another day of unseasonably warm
temperatures today across the area that will allow minimum RH
along and west of a Seminole to Fort Stockton line to fall to 15
percent or less. 20ft winds will become gusty during the afternoon
across the Guadalupe Mountains. A RFD will be issued today for SE
NM and the Guadalupe Mountains. Will continue the Fire Weather
Watch Wednesday for the Big Bend and Marfa Plateau as a Pacific
front moves across. The latest model runs are cooler and minimum
RH are higher so some concerns if these areas will still be able
to reach criteria but wind speeds should not be a problem.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  70  36  64 /  10  10   0   0
Carlsbad                       42  64  32  64 /   0  10   0   0
Dryden                         55  79  40  72 /  20  10   0   0
Fort Stockton                  50  69  38  65 /  10  10   0   0
Guadalupe Pass                 39  52  30  56 /   0  10   0   0
Hobbs                          40  60  29  61 /   0   0   0   0
Marfa                          42  65  27  61 /  10  10   0   0
Midland Intl Airport           48  69  36  64 /  10  10   0   0
Odessa                         47  68  35  64 /  10  10   0   0
Wink                           44  68  30  66 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Big Bend Area-Marfa Plateau-Presidio Valley.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains-Van Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Feb 27, 4:59 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
459 AM CST Tue Feb 27 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
459 AM CST Tue Feb 27 2018 /359 AM MST Tue Feb 27 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Near critical fire weather conditions are possible across Southeast
New Mexico and the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Fire Weather Watch is in effect on Wednesday across the Marfa
Plateau, Presidio Valley, and Big Bend area.

A High Wind Watch is in effect on Wednesday across the Guadalupe
Mountains and the Van Horn and Highway 54 Corridor.

Blowing dust is likely Wednesday afternoon across the Permian Basin,
portions of southeast New Mexico, and the Upper Trans Pecos with
windy conditions expected across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:57 PM CSTRed Flag WarningMAF30 hr
Feb 27, 2:01 PM CSTHigh Wind WarningMAF31 hr

Nearby

Wind Advisories in Texas, 2018Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.